Alert archive / New Mexico / Freeze Warnings in 2016

Freeze Warning 3, NWS Albuquerque, NM

October 4, 2016

NWS Albuquerque, NM issued this freeze warning at Oct 4, 2016, 3:48 PM MDT. It took effect at Oct 5, 2016, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2016, 3:48 PM MDT (21:48 UTC)
In effect from
Oct 5, 2016, 2:00 AM MDT
Expired
Oct 5, 2016, 8:00 AM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

262 
WWUS75 KABQ 042148
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 PM MDT TUE OCT 4 2016

...SUBFREEZING TEMPERATURES FOR THE LOWER CHAMA AND ESTANCIA
VALLEYS AND NEAR RATON TONIGHT...

.CLEAR SKIES LIGHT WINDS AND VERY DRY CONDITIONS WILL ALLOW
OVERNIGHT LOWS TO PLUNGE INTO THE UPPER 20S INTO THE LOW 30S.
TEMPERATURES WILL FALL BELOW FREEZING AFTER MIDNIGHT AND WARM
AGAIN BY MID MORNING WEDNESDAY. 

NMZ517-522-528-051400-
/O.NEW.KABQ.FZ.W.0003.161005T0800Z-161005T1400Z/
LOWER CHAMA RIVER VALLEY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
348 PM MDT TUE OCT 4 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MDT WEDNESDAY. 

* LOCATION...THIS INCLUDES THE LOWER CHAMA AND ESTANCIA RIVER
  VALLEYS AND THE FAR NORTHEAST HIGHLANDS. LOCATIONS SUCH AS
  RATON...MORIARTY...ESTANCIA AND ALCALDE WILL BE SUSCEPTIBLE TO
  SUBFREEZING TEMPERATURES.

* TIMING...TEMPERATURES WILL FALL BELOW FREEZING AFTER MIDNIGHT
  AND WARM BY MID MORNING WEDNESDAY. THE COLDEST TEMPERATURESWILL
  BE AROUND SUNRISE.

* TEMPERATURES...27 TO 32 DEGREES IN THE ESTANCIA VALLEY AND 30 TO
  34 ACROSS THE LOWER CHAMA RIVER VALLEY AND FAR NORTHEAST
  HIGHLANDS.

* LOCAL IMPACTS... TAKE MEASURES TO PROTECT SENSITIVE VEGETATION
  INCLUDING MOVING POTTED PLANTS INDOORS. DRAIN EXPOSED WATER
  PIPES OR IRRIGATION SYSTEMS. ALSO REMEMBER TO BRING PETS
  INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

32
1 follow-up statement
659 
WWUS75 KABQ 051350
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 AM MDT WED OCT 5 2016

NMZ517-522-528-051500-
/O.EXP.KABQ.FZ.W.0003.000000T0000Z-161005T1400Z/
LOWER CHAMA RIVER VALLEY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
750 AM MDT WED OCT 5 2016

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

A WIDESPREAD FREEZE IS UNDERWAY IN THE MORIARTY...ESTANCIA...RATON
AREAS...WITH LOCALLY FREEZING TEMPERATURES AROUND ESPANOLA.
READINGS WILL TREND WARMER FOR THE REMAINDER OF THE EARLY MORNING
WITH ALL READINGS RISING ABOVE FREEZING BY MID MORNING.
THEREFORE...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this freeze warning went out at Oct 4, 3:31 PM MDT, 17 minutes earlier.

Area forecast discussion, Oct 4, 3:31 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
331 PM MDT TUE OCT 4 2016

.SYNOPSIS...
Breezy to windy conditions will continue the rest of the day along
and east of the central mountain chain before tapering down after
sunset. Look for clear and calm conditions overnight. The first
freeze of the season is possible for the Lower Chama and Estancia
Valleys. Temperatures will rebound Wednesday but a back door front
will plunge southward through the state late Thursday and early
Friday cooling temps below normal central and east. Our next
chance of showers will increase over the weekend as a Baja low
lifts moisture northward.

32

&&

.DISCUSSION...
Current 500mb heights indicated mountain wave activity along and
east of the central mountain chain where strong downslope winds
increased to advisory levels across the east central plains. Winds
will taper down after sunset with left over breezes across
mountain peaks. Meanwhile, drier air, clear skies and light winds
will help lows plunge to sub freezing across much of north central
NM and the Estancia valley overnight.

Wednesday will be another dry and breezy clear day as temps
rebound to within a few degrees of normal central and east. Late
Thursday into early Friday, a back door cold front will push out
of CO heading southward through the state. Windy and colder
conditions will follow the front, especially across eastern areas
where temps will fall 5 to 15 degrees below normal and develop 35
to 45 mph gusts. Some easterly breezes will develop in the Rio
Grande Valley with low concerns for significant east canyon winds
Friday morning.

Recent models are in agreement of subtropical moisture surging
northward over the weekend but the timing and track of the low
varies with different models. The Euro wants to bring in the
moisture earlier with showers more widespread while the GFS has
showers arriving later with spotty coverage across western areas.

32

&&

.FIRE WEATHER...
Overall westerly flow pattern through Wednesday and into Thursday
with gusty winds along and downwind of exposed peaks and RIDGETOPS.
Very dry air mass in place leading to some near to below freezing
overnight low temperatures in northern and central valley
locations, as well as locally fair to poor overnight humidity
recoveries and afternoon minimum humidities below 15 percent.

Forecast Haines remains low for most locales through the next 7
days, so while there is a combination of humidities of 15 percent or
lower and sustained winds equal to or greater than 20 mph,
especially over portions of northeastern/east central NM
Wednesday/Thursday afternoon, not entertaining the possibility of
fire weather watches or red flag warnings.

Another disturbance is forecast to dig into the Great Basin/Central
Rockies Thursday/Thursday night. An associated cold front will
result in gusty northwest to northeast winds Thursday
afternoon/night for a good portion of the forecast area, but
particularly the eastern plains. These features appear rather dry
with only slight chances for precipitation along the northern and
eastern borders of the state. Vent rates through Thursday will be
good to excellent.

East winds pushing into the RGV as a result of the front still look
relatively weak, if they develop at all, although portions of the
valley from Socorro southward seem most likely to see an east wind
if it occurs based on forecast sfc gradient. However, a more
widespread southeast to northwest gradient sets up Friday night into
Saturday, and models still attempt to draw low level moisture into
the forecast area, though model differences become more apparent in
how plentiful and where this moisture will be located. The ECMWF
remains the wetter model for the upcoming weekend.

Early next week could see an weak short wave crossing nrn NM and
initiating a few showers, but timing could be Monday or Tuesday.
Widespread fair to poor vent rates still anticipated for Friday
through Monday.

&&

.AVIATION...
18Z TAF CYCLE
Sfc low position/lee trough to wobble around next 24 hrs with
weak wind shifts over ne NM. Aloft a general wly flow to persist.
Wind gusts to around 35-40kt possible along the east slopes of
the central mt chain and east central plains before 05/01Z. vfr.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  33  70  37  62 /   0   0   0  10
Dulce...........................  22  63  28  61 /   0   0   5  20
Cuba............................  31  65  33  62 /   0   0   0   5
Gallup..........................  27  68  32  66 /   0   0   0   5
El Morro........................  27  65  30  64 /   0   0   0   5
Grants..........................  32  69  35  66 /   0   0   0   5
Quemado.........................  35  70  40  68 /   0   0   0   5
Glenwood........................  45  75  49  76 /   0   0   0   5
Chama...........................  26  60  30  57 /   0   0   0  20
Los Alamos......................  39  67  43  64 /   0   0   0   5
Pecos...........................  38  65  40  64 /   0   0   0   5
Cerro/Questa....................  33  65  37  63 /   0   0   0  10
Red River.......................  31  57  32  56 /   0   0   0  10
Angel Fire......................  23  59  27  59 /   0   0   0  10
Taos............................  29  66  31  63 /   0   0   0  10
Mora............................  35  66  38  63 /   0   0   0   5
Espanola........................  34  71  36  68 /   0   0   0   5
Santa Fe........................  38  63  39  63 /   0   0   0   5
Santa Fe Airport................  35  70  40  66 /   0   0   0   5
Albuquerque Foothills...........  44  71  48  71 /   0   0   0   5
Albuquerque Heights.............  44  74  47  74 /   0   0   0   5
Albuquerque Valley..............  40  76  43  76 /   0   0   0   5
Albuquerque West Mesa...........  43  77  45  76 /   0   0   0   5
Los Lunas.......................  41  77  42  78 /   0   0   0   5
Rio Rancho......................  42  77  45  76 /   0   0   0   5
Socorro.........................  45  81  48  81 /   0   0   0   5
Sandia Park/Cedar Crest.........  39  67  41  67 /   0   0   0   5
Tijeras.........................  40  68  43  68 /   0   0   0   5
Moriarty/Estancia...............  28  70  33  69 /   0   0   0   5
Clines Corners..................  38  69  42  66 /   0   0   0   5
Gran Quivira....................  43  71  45  72 /   0   0   0   5
Carrizozo.......................  48  76  50  77 /   0   0   0   5
Ruidoso.........................  39  71  49  72 /   0   0   0   5
Capulin.........................  33  69  39  67 /   0   0   0  10
Raton...........................  31  72  33  69 /   0   0   0  10
Springer........................  34  75  36  73 /   0   0   0   5
Las Vegas.......................  36  69  38  69 /   0   0   0   5
Clayton.........................  43  76  46  72 /   0   0   0   5
Roy.............................  37  74  38  74 /   0   0   0   5
Conchas.........................  46  81  50  80 /   0   0   0   5
Santa Rosa......................  45  82  50  81 /   0   0   0   5
Tucumcari.......................  44  84  49  84 /   0   0   0   5
Clovis..........................  48  81  51  83 /   0   0   0  10
Portales........................  47  81  52  83 /   0   0   5  10
Fort Sumner.....................  44  80  47  81 /   0   0   0   5
Roswell.........................  47  86  52  86 /   0   0   0   5
Picacho.........................  49  79  52  80 /   0   0   0   5
Elk.............................  48  75  50  75 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 8 AM MDT Wednesday for the following
zones... NMZ517-522-528.

&&

32
Hazardous weather outlook, Oct 4, 5:34 AM MDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT TUE OCT 4 2016

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY FREEZING TEMPERATURES WILL CONTINUE TO BE POSSIBLE ACROSS
THE NORTHWEST PLATEAU EARLY THIS MORNING...INCLUDING FARMINGTON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EARLY WEDNESDAY MORNING A GREATER PORTION OF THE NORTHWEST PLATEAU
IS EXPECTED TO FREEZE...AS WELL AS THE LOWER CHAMA RIVER VALLEY
INCLUDING ESPANOLA.

THE POTENTIAL EXISTS FOR THE FIRST FREEZE OF THE SEASON LATE
THURSDAY NIGHT INTO FRIDAY MORNING ACROSS THE FAR NORTHEAST
HIGHLANDS AND WESTERN PARTS OF THE NORTHEAST PLAINS. ANY PARTS OF
THE NORTHWEST PLATEAU AND LOWER CHAMA RIVER VALLEY THAT HAVE NOT
FROZEN BY THEN WILL PROBABLY EXPERIENCE THEIR FIRST FREEZE EARLY
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Nearby

Freeze Warnings in New Mexico, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.